Alert archive / Virginia / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Blacksburg, VA

April 12, 20186 counties in Virginia; 4 counties in West Virginia

NWS Blacksburg, VA issued this red flag warning at Apr 12, 2018, 3:07 AM EDT for 6 counties in Virginia; 4 counties in West Virginia. It took effect at Apr 12, 2018, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2018, 3:07 AM EDT (07:07 UTC)
In effect from
Apr 12, 2018, 12:00 PM EDT
Expired
Apr 12, 2018, 8:00 PM EDT
In force
8 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, VA, Amherst County, VA, Appomattox County, VA, Bath County, VA, Buckingham County, VA, Rockbridge County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2018-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2018-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2439 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WWUS81 KRNK 120707
RFWRNK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Blacksburg VA
307 AM EDT Thu Apr 12 2018


VAZ019-020-024-035-046-047-WVZ042>044-507-508-121515-
/O.NEW.KRNK.FW.W.0001.180412T1600Z-180413T0000Z/
Alleghany VA-Bath-Rockbridge-Amherst-Appomattox-Buckingham-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
307 AM EDT Thu Apr 12 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR Southeast West 
Virginia, and into parts of central and northern Virginia...

The National Weather Service in Blacksburg has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 8 PM EDT this evening.  

* Affected Area...In Virginia, the counties of Alleghany, Bath,
  Rockbridge, Amherst, Appomattox and Buckingham. In West
  Virginia, Mercer, Summers, Monroe, and Greenbrier.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph. 
 
* Relative Humidity...20 to 30 percent. 

* Impacts...Gusty winds and low humidity will make it very
  difficult to control wildland fires. If fires do occur, expect
  rapid rates of spread. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or expected to occur. A combination 
of strong winds...low relative humidity...and warm temperatures 
can contribute to extreme fire behavior.  Outdoor burning should
be avoided. 

&&

$$
2 follow-up statements
037 
WWUS81 KRNK 121651
RFWRNK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Blacksburg VA
1251 PM EDT Thu Apr 12 2018

VAZ019-020-024-035-046-047-WVZ042>044-507-508-130000-
/O.CON.KRNK.FW.W.0001.000000T0000Z-180413T0000Z/
Alleghany VA-Bath-Rockbridge-Amherst-Appomattox-Buckingham-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
1251 PM EDT Thu Apr 12 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST WEST VIRGINIA,
AND INTO PARTS OF CENTRAL AND NORTHERN VIRGINIA...

* Affected Area...In Virginia, the counties of Alleghany, Bath,
  Rockbridge, Amherst, Appomattox and Buckingham. In West
  Virginia, Mercer, Summers, Monroe, and Greenbrier.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...20 to 30 percent.

* Impacts...Gusty winds and low humidity will make it very 
  difficult to control wildland fires. If fires do occur, expect 
  rapid rates of spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or expected to occur. A combination
of strong winds...low relative humidity...and warm temperatures
can contribute to extreme fire behavior.  Outdoor burning should
be avoided.

&&

$$

For more information from NOAA/National Weather Service visit...
http://www.weather.gov/rnk/fire (all lower case)
690 
WWUS81 KRNK 130001
RFWRNK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Blacksburg VA
801 PM EDT Thu Apr 12 2018


VAZ019-020-024-035-046-047-WVZ042>044-507-508-130115-
/O.EXP.KRNK.FW.W.0001.000000T0000Z-180413T0000Z/
Alleghany VA-Bath-Rockbridge-Amherst-Appomattox-Buckingham-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
801 PM EDT Thu Apr 12 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING...

Winds are decreasing this evening, while relative humidities 
recover into the 30 to 40 percent range. With improving 
conditions, the Red Flag Warning has been allowed to expire at 
8PM.

$$

For more information from NOAA/National Weather Service visit...
http://www.weather.gov/rnk/fire (all lower case)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Apr 11, 11:14 PM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Apr 11, 11:14 PM EDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1114 PM EDT Wed Apr 11 2018

.SYNOPSIS...
High pressure will pass east of the area tonight, reaching the
southeast coast Thursday. A strong low pressure system will
develop in the Central Plains on Thursday and Friday. This
system will track east and will push a strong cold front through
the Mid Atlantic region late Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1104 PM EDT Wednesday...

During the overnight expect an increase in high clouds in a warm
advection pattern with wnw flow at 5h pushing a weak wave in by
12z Thursday. So at dawn, look for a thicker shield of high
clouds.

Temperatures should settle into the 40s over most of the area
before the clouds arrive, with even some mid to upper 30s across
the mountain valleys, and a few rural areas east of the Blue
Ridge.

Previous early evening discussion...

Few high clouds moving in though no effect to overall sky as
most should be of the thin variety cirrus. Forecast on track,
though a bit warmer than earlier forecast, so added a couple
degrees til sunset.

Previous discussion from early afternoon...

Overall quiet weather over the next 24 hours as we transition
from a passing upper trough to weak shortwave ridging by
Thursday. This will allow surface high pressure to shift east to
off the Carolinas later tonight and then farther offshore
Thursday in response to shortwave energy sliding to the north
into Thursday. Gradual squeezing of the gradient between the two
should allow for light westerly flow to veer southwest Thursday
when return southwest flow will enhance. However still appears
enough ridging in place to allow decent radiational cooling
tonight as eastern cumulus fades, and axis of mid clouds with a
warm front to the north passes east. Thus stayed on the cool
side of Mos espcly given dry air and potential window for light
winds and less clouds through midnight. Strong warm advection
to also ensue Thursday under increasing sunshine by afternoon as
any residual mid deck exits per latest model rh sections. With
85h temperatures pushing +13C expect highs to jump into the 70s
most sections under a gusty southwest breeze Thursday afternoon.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 230 PM EDT Wednesday...

Guidance remains consistent in transitioning the upper pattern from
quasi zonal to a broad and flat eastern ridge, while a trof moving out
of the Rockies deepens into a closed low as it moves into the midwest.
This will keep deep southwesterly flow across the region as high
pressure takes up a summerlike position as a Bermuda high. The result
will be temperatures well above normal into the weekend, along with an
increasing chance for precipitation Saturday and Saturday night as a
strong cold front approaches from the west. It will be breezy through
the period as a well mixed boundary layer creates efficient downward
momentum transfer. However, the southerly low level wind field starts
to amplify ahead of the approaching front and strong gusty winds will
begin to affect the region from the mountains of NC into the higher
elevations of southeast WV, and especially the Mountain Empire of VA.
If later guidance continues to look robust, wind advisories or high
wind warnings may eventually be needed.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 230 PM EDT Wednesday...

Guidance is remaining internally consistent and converging on a slower
solution as the trof/closed low over the Rockies moves slowly into the
eastern US and remains a dominant feature into the first part of next
week. This will push a strong cold front with embedded waves of low
pressure through the Appalachians and central mid Atlantic region most
likely Sunday night. Precipitation will push in from the west Sunday
with the bulk of rainfall arriving just ahead of the frontal passage
Sunday night. Given good moisture transport courtesy of a robust LLJ,
widespread rainfall amounts of one inch or greater are possible and
there are hints at embedded convective elements. The chances are
increasing for this system to pose a hydro threat and a severe threat
with the potential for shallow convective elements to mix winds aloft
to the surface in a dynamic environment with low instability.

By Monday morning the strong front will be moving off to our east but
persistent strong, gusty and cold northwest flow behind the front will
keep precipitation in the forecast through the first part of next week,
especially west of the Blue Ridge where some wet snow is also possible.
Gusty winds continue for Tuesday as lingering upslope precipitations
gradually fades. Low pressure moving through the Great Lakes will then
push another cold front through the region late Wednesday with another
chance for showers.

Temperatures will start to cool on Sunday with the onset of
precipitation, then turn notably cooler behind the front through the
first part of next week before rebounding ahead of the next system on
Wednesday.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
As of 708 PM EDT Wednesday...

VFR conditions will prevail across the region through the
period.

Main aviation concern if any will be increasing southwest winds
Thursday after 17z including gusts to 25 or 30 kts.

Extended Aviation Discussion...

A warmer pattern for the end of the week with generally VFR
conditions outside of any early morning patchy fog. A deep
closed upper low will approach the area from the west Sunday
into Monday. Widespread rain and a few thunderstorms are
expected with this system, with some potential for gusty winds
and even strong thunderstorms, along with heavy rainfall. Sub-
VFR will then linger behind the front on Monday across the west
with VFR out east. Gusty northwest winds including upslope
snow/rain showers will also be possible across the mountains.

&&

.FIRE WEATHER...
As of 220 PM EDT Wednesday...

A multiday period of drying will occur with no rain expected
until Sunday. Winds will increase from the southwest Thursday
and Friday along with significantly warmer temperatures. Deep
mixing Thursday and Friday will cause the winds to be gusty,
especially during the afternoon.

Ventilation and dispersion will generally be good, limiting
smoke management issues.

Weather conditions will generally favor prescribed burning early
Thursday especially over southern sections where winds will be
weaker. However, the combination of the stronger winds by
afternoon, and rapid drying, including lower fuel moisture
levels could result in enhanced fire danger Thursday afternoon
especially across piedmont sections where drying has been best.
This addressed with the latest Enhanced Fire Danger Statement
(WBCSPSRNK) for Thursday afternoon across parts of the region.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/PM
NEAR TERM...JH/WP
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...AL/JH/WP
FIRE WEATHER...JH/PM
Hazardous weather outlook, Apr 11, 4:12 AM EDT, 22 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
412 AM EDT Wed Apr 11 2018

NCZ001>006-018>020-VAZ010>020-022>024-032>035-043>047-058-059-WVZ043-
044-507-508-120815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
412 AM EDT Wed Apr 11 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009-WVZ042-120815-
Tazewell-Smyth-Mercer-
412 AM EDT Wed Apr 11 2018

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Southeast winds will increase and become potentially strong late
Saturday into Saturday night. Wind gusts may reach as much as 50
mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 11, 10:15 PM EDT, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1015 PM EDT Wed Apr 11 2018

VAZ007-019-020-023-024-034-035-044>047-058-059-WVZ042>044-507-508-
120830-
Tazewell-Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
Including the cities of Tazewell, Clifton Forge, Covington,
Hot Springs, Fincastle, Lexington, Buena Vista, Bedford, Amherst,
Danville, Lynchburg, Appomattox, South Boston, Keysville,
Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg,
White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle
1015 PM EDT Wed Apr 11 2018

...Enhanced Fire Danger Thursday Afternoon...

Dry weather will continue Thursday with a quick spike in warming
allowing temperatures to zoom up into the 70s. Southwest winds are
going to increase to 10 to 20 mph with a few gusts to 25 to 30
mph, combined with humidity levels between 25 and 35 percent, will
lead to enhanced fire danger across parts of the region during
Thursday afternoon.

Remember to exercise caution handling any potential fire ignition
source on Thursday. Be sure to properly discard all smoking
materials. Any dry grasses and tree litter that ignite will have
the potential to spread quickly.

Nearby

Red Flag Warnings in Virginia, 2018Red Flag Warnings in West Virginia, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.